Thunderstorm Wind, Dallas
- When
- March 13, 12:00 AM CST
- Where
- Dallas County, 8 mi SE of Buffalo
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.567, -93.000
National Weather Service survey results concluded that a microburst was responsible for destroying a barn in rural Dallas county. Other isolated areas of tree damage were noted within the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
National Weather Service survey results concluded that a microburst was responsible for destroying a barn in rural Dallas county. Other isolated areas of tree damage were noted within the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 12:15 PM CST, 11 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 PM CST WED MAR 12 2003 ...SEVERE WEATHER/HEAVY RAINFALL TONIGHT FOLLOWED BY SUBSEQUENT TEMPERATURES THE PRIMARY CONCERNS THIS PACKAGE... .NOTE...HOPE TO HAVE PRODUCTS OUT EARLY TODAY WITH THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. 18Z SOUNDING DATA HAS BEEN SENT AND GOES RAPID SCAN HAS BEEN REQUESTED FROM 18Z-23Z THIS AFTERNOON. .SHORT TERM...AS OF LATE MORNING STILL LOOKING LIKE SCATTERED CONVECTION SHOULD FIRE UP ALONG THE DRYLINE/WARM FRONT INTERSECTION OVER SOUTH CENTRAL KANSAS. MODELS HAVE COME AROUND AGAIN AND ARE NOW DEVELOPING A MODEST LOW LEVEL JET TONIGHT WITH OUR CWA IN THE FAVORABLE CONVERGENCE ZONE ON THE NOSE OF LOW LEVEL JET. CONDITIONS SEEM AT LEAST MODESTLY FAVORABLE FOR THE AFTERNOON CONVECTION TO CONGEAL INTO AN MCS AND TRACK ACROSS THE AREA TONIGHT WITH PRIMARY THREAT SHIFTING FROM HAIL TO MORE OF A HEAVY RAIN THREAT. PRECIPITABLE WATERS APPROACHING AN INCH AND A HALF SO THE THREAT IS THERE FOR SOME LOCALLY HEAVY RAINFALL IF AN MCS CAN ORGANIZED. ONE/THREE HOUR FLASH FLOOD GUIDANCE RUNNING AROUND 2 INCHES BUT WITH ANTECEDENT DRY CONDITIONS IT IS GOING TO TAKE A LOT TO GET ANYTHING MORE THAN NUISANCE FLOODING TONIGHT. TODAY THE ETA HAS COME AROUND TO YESTERDAYS GFS SOLUTION OF STRONGER COLD AIR ADVECTION TOMORROW SO HAVE GONE AHEAD AND LOWERED HIGHS TOMORROW. I DO HAVE SOME CONCERN THAT CONVECTION COULD LINGER OVER THE FAR EASTERN COUNTIES INTO THE MORNING HOURS TOMORROW BUT FOR NOW WILL NOT INTRODUCE POPS BECAUSE OF SOME UNCERTAINTIES WITH RESPECT TO CONVECTIVE MODE AND EVOLUTION TONIGHT. RETURN FLOW DEVELOPS FRIDAY WITH WARMER TEMPERATURES RETURNING TO THE OZARKS REGION. MAY GO AHEAD AND TWEAK HIGHS DOWN A TOUCH BUT WITH PLENTY OF SUNSHINE STILL FEEL THAT 70S ARE A GOOD BET MOST AREAS. A GOOD SOUTHWESTERLY LOW LEVEL FLOW SETS UP SATURDAY WITH VERY WARM 850MB TEMPERATURES ON SATURDAY OUT AHEAD OF THE DEVELOPING LEE SIDE TROUGH. ASSUMING WE SEE ENOUGH SUNSHINE ON SATURDAY 80 DEGREE TEMPERATURES ARE CERTAINLY POSSIBLE. FOR NOW WILL NOT GO QUITE AS HIGH AS THAT MOST AREAS BUT WILL MASSAGE THE HIGH TEMP GRIDS UP TO AROUND 80 FOR FAR WESTERN AREAS. NOSE OF THE LOW LEVEL JET AND WARM FRONT WELL NORTH OF THE AREA SO CONVECTION SATURDAY NIGHT SHOULD REMAIN MOSTLY NORTH OF US AS WE SEE IT NOW. .EXTENDED...MODELS CONTINUE TO CONVERGE ON A SOLUTION OF A VIGOROUS SURFACE LOW DEVELOPING OVER THE CENTRAL PLAINS EARLY NEXT WEEK AS LONG WAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN U.S. THERE REMAIN SOME TIMING DIFFERENCES...MOST NOTABLY BEING THE NOGAPS SLOWER SOLUTION. THE GFS HAS COME AROUND TO THE FASTER SOLUTION THAT PREVIOUS AND CURRENT RUNS OF THE ECMWF. STILL FEEL THE POSSIBILITY IS THERE FOR SYSTEM TO SLOW DOWN SOME IN LATER RUNS AND THESE TIMING UNCERTAINTIES ARE THE ONLY THING KEEPING ME FROM GOING WITH LIKELY POPS MONDAY NIGHT INTO TUESDAY. STILL LOOKS LIKE A NICE SUPPLY OF WARM JUICY AIR SURGING NORTHWARD OUT AHEAD OF THE SYSTEM. GOING HIGH TEMPERATURES IN THE EXTENDED LOOK FINE BUT HAVE GONE AHEAD AND RAISED THE LOWS WITH LOW LEVEL MOISTURE IN PLACE LOWS SHOULD BE WELL INTO THE 50S IF NOT LOWER 60S OVER FAR SOUTHWESTERN AREAS. HAVE NOT GONE THAT WARM YET BUT TRENDED LOWS UPWARD AND IN THE RIGHT DIRECTION. .SGF... MO...NONE. KS...NONE. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE LATER TONIGHT. AREAS AFFECTED AND TIMING: FROM 8PM TO MIDNIGHT ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS...AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. DISCUSSION: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT EXTENDING ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI THROUGH THE EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL...WITH SOME THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. IN ADDITION...ANY THUNDERSTORMS WHICH PROPAGATE ALONG THE WARM FRONT WILL ALSO HAVE THE POSSIBILITY OF PRODUCING AN ISOLATED TORNADO OR TWO...ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. INTO THE OVERNIGHT HOURS...THE STORMS WILL LIKELY EVOLVE INTO A CLUSTER WITH LOCALLY HEAVY RAINFALL AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS MONDAY INTO TUESDAY. CURRENT INDICATIONS ARE THAT SEVERE WEATHER COULD BE POSSIBLE IN THE OUTLOOK AREA AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 8 PM OVER SOUTHEAST KANSAS...AND AFTER 9 PM OVER SOUTHWEST MISSOURI. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMAINDER OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 PM 2 E MC CUNE KS .75 INCH HAIL
03/12/03 CRAWFORDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM COLUMBUS KS 1 INCH HAIL
03/12/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 W NASHVILLE MO .75 INCH HAIL
03/12/03 BARTON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 2 N MEDOC MO .88 INCH HAIL
03/12/03 JASPER REPORTED BY STORM
SPOTTER.
1020 PM 1 S NASHVILLE MO .88 INCH HAIL
03/12/03 BARTON REPORTED BY STORM
SPOTTER.
1020 PM CARL JCT MO 1 INCH HAIL
03/12/03 JASPER REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM WEBB CITY MO .88 INCH HAIL
03/12/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM LOCKWOOD MO .75 INCH HAIL
03/12/03 DADE REPORTED BY STORM
SPOTTER.
1048 PM BAXTER SPGS KS .88 INCH HAIL
03/12/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1055 PM JOPLIN MO .75 INCH HAIL
03/12/03 JASPER REPORTED BY STORM
SPOTTER.
1120 PM 5 SW NEOSHO MO 1 INCH HAIL
03/12/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1120 PM IBERIA MO .75 INCH HAIL
03/12/03 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 51 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346613.